71280members
374407posts
cancel
Showing results for 
Search instead for 
Did you mean: 

few weeks on from stopping tamoxifen

6 REPLIES 6
Marilynleah
Member

Re: few weeks on from stopping tamoxifen

Hi again

Yes I do have a niggle that the cancer might come back, but I've decided that I'll deal with that if and when.

I'm not a very obedient patient. This is a horrible disease but I'm not going to let it, or its' treatment interfere with what life I have left. I'm a firm believer in quality rather than quantity.

I've had a mastectomy with immediate TRAM recon and 8 FEC and am nearly at the end of my Herceptin. I did not feel too bad on the FEC and when the dexamethasone meant insomnia that was the first thing to reject. I also refused rads as I have asthma and did not want to compromise my lung function. The possibility of living with a permanent asthma attack was the main reason for refusing but it was just one of many - Hubby says I'm stroppy but that it's my body.

The hormone treatment was horrendous so that went as well.

Before I took my first pill I was concerned about one of the side effects being raised blood pressure and colestrol and the possibility of having a stroke. I'm already on medication for high blood pressure and strokes run in my family and I was only 9 when my father had his first one at the age of 43. Granted he made a full recovery with both that and the next one. However when he had his third one it put him in a wheelchair, unable to walk, feed himself or speak coherently. His brain was as active as ever but it just didn't connect to make his body function. The only word that he could say clearly was NO when we were trying to guess what he was saying. He died nearly 4 years later aged 58.

To me there is something worse than the possibilty of the cancer coming back and that is living in need of an oxygen cylinder or being in a wheelchair and living my final years as my Dad did.

At the moment my life is almost back to as normal as it can be. I have a lovely Grandson who is 3 and I have a wedding to look forward to as my son got engaged just before Christmas.

Everyones' circumstances are different and it would be brilliant if treatment was side effect free, I would still be on Femara.

Take care
Marilyn x

Liverbird
Member

Re: few weeks on from stopping tamoxifen

I am really interested to read your postings above as i am suffering terrible side affects from tamoxifen.
So you may ask 'why stay on it' The answer is two fold my oncologist recommends it and i am terrified of a re-occurence.

Can i ask if you have thought through how you will feel if the cancer comes back and you develop secondaries. Wont you feel a huge regret that you didnt stay on the recommended drugs?
I am so confused about all this, as i know the cancer can re-occur with us taking drugs too and i would feel so angry that my years since end of chemo have been a struggle with tamoxifen side affects.

I think you are all very 'brave' but i could not take the 'risk' of coming off my tamoxifen.

Rx

Cynthia
Member

Re: few weeks on from stopping tamoxifen

Thanks Deborah, I have no regrets at all about coming off the meds. I wanted my life back again. And now 5 weeks on I feel almost the same as I did before bc. I still suffer some menopausal symptoms, hot flushes, night sweats etc, but I tolerate them, just!
I have made an appointment to see the onc on the 12th Feb.to discuss coming off the meds But I shall stay firm about my decision. I really feel that like you quality is more important then quantity! Like you I didn't make the discision lightly.

You too Marilyn, have done the right thing.

Cynthia
xx

Marilynleah
Member

Re: few weeks on from stopping tamoxifen

Hi

I too have stopped taking my hormone treatment

Marilyn x

Deborahw
Member

Re: few weeks on from stopping tamoxifen

Hi to you both

I too have stopped my hormone treatment as I couldn't stand the side effects.

Since then I have had several ONC appointments where they have tried to convince me to try again, but I am at peace with my decision, and feel that for me its quality that counts, as I have a good prognosis.

I was beginning to think I was the only one. Glad to hear you are both now feeling much better, I can now manage to sleep at night, something I hadn't done properly since I was DX in Sept 06, so I have no regrets. It isn't an easy decision, and I didn't take it lightly, but am glad now.

Best wishes to you both

love Deborah.

Cynthia
Member

Re: few weeks on from stopping tamoxifen

Hi Heatherellis
I'm glad that you posted this thread as I too have taken myself off the meds. I was put on Tamoxifen for 18months, but after being on it a year or so I started suffering with blurred vision, so the onc took me off that in October and put me on Aromasin. After being on it 2 weeks I Didnt feel right. Felt totally wiped out all the time, lost interest in things. no energy or motivation and it was becoming a struggle to get through the day!The mornings were the worst, I felt unfocused and in a fog. It was awful and I didn't fancy feeling like that another 3 years. So a week before Xmas I took myself off it. After a week or so I started to feel so much better and now a month on I feel lots better. More my old self. I am still suffering hot flushes, night sweats and aches and pains, but I can cope with them as I'm that age (55) where i'd be menopausal anyway But its great to feel myself again mentally. Coming off the meds wasn't a decision I undertook lightly. I thought long and hard about it. Weighed up the pros and cons. And came to the conclusion that quality is far better then quantity. I have made an appontment to see the onc and discuss what I've done. But whatever he says I have made up my mind to stay off the meds now.
I'm sorry about your sister and neice also being diognosed with this awful disease. But congrats on being a grandmother. You are right there is light at the end of the tunnel, though at times that tunnel seems very long!
Big hugs to you too,
love,

Cynthia
xx

Heatherellis
Member

few weeks on from stopping tamoxifen

Hi Girls
just thought I would update you,
I have now been Tamoxifen free (my Choice ) for about 2 months, and guess what I feel great, no hot flushes, night sweats aching limbs no swollen joints, and my poor husband has the wife back that he married, I feel like the person I was before being diagnosed with BC, stopping Tamoxifen was a big step to take, but I know it was the right one for me, still waiting to hear from the Genetics regarding my daughters, and nieces prognosis, (sister and cousin also diagnosed) but stopping taking the dreaded Tamoxifen wont make any difference to them, I have just become a grandmother for the first time, and now I can enjoy him.
sending big hugs to all, I know what you are all going through.
there is light at the end of this black tunnel
love to all
Heatherellis